Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 82, NWS Lake Charles, LA

August 21, 2003Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 21, 2003, 4:26 PM CDT for Calcasieu Parish, Louisiana. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2003, 4:26 PM CDT (21:26 UTC)
Expired
Aug 21, 2003, 5:30 PM CDT
In force
64 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Calcasieu Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2003-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2003-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3125 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 212126
SVRLCH
LAC019-212230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
425 PM CDT THU AUG 21 2003

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALCASIEU PARISH IN SOUTHWEST LOUISIANA

* UNTIL 530 PM CDT

* AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 6 MILES NORTHEAST OF MOSS BLUFF...MOVING     
  SOUTHWEST AT 25 MPH. SPOTTERS ARE REPORTING FUNNEL CLOUDS WITH     
  THESE STORMS. 

* THIS STORM WILL BE NEAR...
  GILLIS...LEBLEU SETTLEMENT BY 430 PM CDT
  MOSS BLUFF BY 440 PM CDT
  WESTLAKE...LAKE CHARLES BY 450 PM CDT
  SULPHUR BY 500 PM CDT
  CARLYSS BY 510 PM CDT
  STARKS BY 515 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

REMEMBER THAT TORNADOES CAN AND DO FORM WITH LITTLE OR NO WARNING. 

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3037 9368 3009 9369 3010 9303 3038 9306

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 4:10 PM CDT, 16 minutes earlier.

Area forecast discussion, Aug 21, 4:10 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
410 PM CDT THU AUG 21 2003

VERY BUSY AT THIS TIME. ZONES WERE RUSHED.
I BELIEVE THAT CONVECTION SHOULD BE ENDING BY MID EVENING.

.PRELIMINARY POINT TEMPS/POPS...

KLCH 75 92 75 92 / 50 40 20 40
KBPT 75 92 75 91 / 50 40 10 40
KAEX 73 94 74 94 / 60 40 10 40
KLFT 76 92 75 92 / 30 40 20 40

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...LAZ027>028
TX...TXZ180>182

21
Hazardous weather outlook, Aug 21, 4:17 AM CDT, 12 hours 9 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-221030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
417 AM CDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL MOVE ONSHORE THIS MORNING NEAR THE
COAST...WITH MORE DEVELOPMENT THIS AFTERNOON THROUGHOUT THE REGION.
LOCALLY HEAVY RAIN IS POSSIBLE...BUT SEVERE WEATHER IS NOT EXPECTED
AT THIS TIME. TEMPERATURES WILL GET UP INTO THE MID 90S THROUGHOUT
THE REGION TODAY...WITH MAXIMUM HEAT INDICES OF AROUND 108 DEGREES
OCCURRING NEAR THE ALEXANDRIA AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A CHANCE OF MAINLY DAYTIME SHOWERS AND THUNDERSTORMS WILL CONTINUE
EACH DAY. NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

INFORMATION STATEMENT...THE ACTIVATION OF STORM SPOTTERS... HAM RADIO
OPERATORS... AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF
SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME.

MCNATT

In the hours before

Local storm report, Aug 21, 1:50 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
150 PM CDT THU AUG 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1256 PM    1 SE EVERGREEN            LA   TSTM WND DMG
08/21/03   AVOYELLES                      TREES DOWN ACROSS HWY 362

FN

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 12:43 PM CDTSevere Thunderstorm WarningLCHAvoyelles, Saint Landry62 min
Aug 21, 2:50 PM CDTSevere Thunderstorm WarningLCHAllen55 min
Aug 21, 3:35 PM CDTTornado WarningLCHBeauregard, Calcasieu40 min
Aug 21, 3:50 PM CDTSevere Thunderstorm WarningLCHJefferson Davis55 min
Aug 21, 5:15 PM CDTSpecial Marine WarningLCH60 min
Aug 21, 5:15 PM CDTSpecial Marine WarningLCH60 min
Aug 21, 5:15 PM CDTSpecial Marine WarningLCH60 min
Aug 21, 5:15 PM CDTSpecial Marine WarningLCH60 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.